Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 33, NWS Raleigh, NC

April 18, 2000Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 18, 2000, 12:55 AM EDT for Wayne County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2000, 12:55 AM EDT (04:55 UTC)
Expired
Apr 18, 2000, 1:30 AM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wayne County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 180454
SVRRDU
NCC191-180530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1255 AM EDT TUE APR 18 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WAYNE COUNTY IN NORTH CAROLINA

* UNTIL 130 AM EDT

* AT 1255 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM ON THE DUPLIN-WAYNE COUNTY LINE JUST SOUTH
  OF MOUNT OLIVE... MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT OLIVE AT 105 AM
  SEVEN SPRINGS 115 AM

DAMAGING WINDS AND LARGE HAIL ARE LIKELY AS LARGE HAIL HAS BEEN
REPORTED IN DUPLIN COUNTY IN WARSAW.

RA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:55 PM EDT, 3 hours earlier.

Area forecast discussion, Apr 17, 9:55 PM EDT, 3 hours before
AREA FORECAST DISCUSSION...UPDATE.
NATIONAL WEATHER SERVICE RALEIGH, NC
955 PM EDT MON APR 17 2000

...UPDATED FOR LINE ECHO WAVE PATTERN...

88-D INDICATES POSSIBLE LEWP FORMATION DURING THE PAST FEW MINUTES
OVER MOORE...CHATHAM... AND DURHAM COUNTIES MOVING RAPIDLY EAST.
THREAT FOR WIND DAMAGE WITH THIS.

THE SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH 12 AM FOR
THE SOUTH HALF OF CENTRAL NORTH CAROLINA. SO FAR... WE HAVE HAD
REPORTS OF DIME SIZE HAIL ABOUT 900 PM FROM SEVERAL LOCATIONS AROUND
WADESBORO IN ANSON COUNTY AND MARBLE HAIL REPORTS FROM ELLERBE IN
RICHMOND COUNTY. FREQUENT LIGHTNING HAS BEEN CAUSING PROBLEMS AS
WELL. THE STORMS SEEM TO BE SPREADING OUT INTO AN MCS... HEAVY RAIN
PRODUCER.

THE UPPER LOW IS PROGRESSING SE OVER WESTERN NORTH CAROLINA AND WILL
DRIFT OVER THE CENTRAL SECTIONS OVERNIGHT. WE THINK THE MAIN THREAT
OVERNIGHT WILL BE POTENTIAL WIND DAMAGE WITH A LEWP AND POTENTIAL
0.75 TO 1.00 INCH HAIL ON AN ISOLATED BASIS IN AND NEAR THE WATCH
AREA THROUGH 12 AM... WITH HEAVY RAIN POTENTIAL AND FREQUENT
LIGHTNING THREAT OVERNIGHT. COUNTY FLASH FLOOD GUIDANCE NUMBERS ARE
FAIRLY HIGH... SO THREAT WILL LIKELY BE5 MORE URBAN FLOODING.

ZONES ARE ALREADY OUT AND WILL BE UPDATED AGAIN TOWARD 12 AM.

.RAH... SEVERE THUNDERSTORM WATCH THROUGH 12 AM FOR THE SOUTHERN
HALF OF CENTRAL NORTH CAROLINA.

BADGETT/RFG

In the hours before

Local storm report, Apr 17, 10:28 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1028 PM EDT SUN APR 16 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1022 PM    GOLDSTON                  NC   WIND DAMAGE
04/17/00   CHATHAM                        NUMEROUS TREES DOWN 4
                                          MILES SOUTHWEST OF
                                          GOLDSTON

>
Local storm report, Apr 17, 10:42 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1042 PM EDT SUN APR 16 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    SANFORD                   NC   .75 INCH HAIL
04/17/00   LEE                            DIME SIZE HAIL 8 MILES
                                          SOUTH OF SANFORD. REPORTED
                                          BY LEE COUNTY
                                          COMMUNICATIONS

1038 PM    DURHAM                    NC   .88 INCH HAIL
04/17/00   DURHAM                         NICKEL SIZE HAIL IN
                                          DOWNTOWN DURHAM WITH
                                          ESTIMATED 40 MPH WIND.
                                          REPORTED BY DURHAM COMMS
                                          CENTER

PWB
Local storm report, Apr 17, 10:46 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1046 PM EDT SUN APR 16 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1043 PM    DURHAM                    NC   1.25 INCH HAIL
04/17/00   DURHAM                         GOLFBALL SIZE HAIL AT
                                          INTERSECTIONS OF HIGHWAY
                                          98 AND MeIAMI BLVD. IN EAST
                                          DURHAM

PWB
Local storm report, Apr 17, 11:58 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1156 PM EDT SUN APR 16 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    PITTSBORO                 NC   WIND DAMAGE
04/17/00   CHATHAM                        TWO TREES DOWN ON HWY 42
                                          AND ONE TREE DOWN ON JERRY

                                          FRY ROAD ... DAMAGE 5 MILES

                                          SOUTHEAST THROUGH SOUTHWEST OF
                                          PITTSBORO

1115 PM    MORRISVILLE               NC   WIND DAMAGE
04/17/00   WAKE                           SEVERAL TREES AND LIMBS ON
                                          POWER LINES ON PLEASANT
                                          PLAINS ROAD IN WESTERN
                                          WAKE COUNTY. NUMEROUS
                                          LIMBS DOWN THROUGHOUT THE
                                          COUNTY DUE TO STRONG WIND WITH
                                          OUTFLOW BOUNDARY.
Local storm report, Apr 18, 12:00 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1200 AM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    KIPLING                   NC   WIND DAMAGE
04/17/00   HARNETT                        SEVERAL REPORTS OF TREES
                                          BEING BLOWN DOWN ACROSS
                                          THE WESTEwRN END OF THE
                                          COUNTY, S OF RAVEN ROCK...
                                          AND NEAR KIPLING
Local storm report, Apr 18, 12:41 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1234 AM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    CLAYTON                   NC   WIND DAMAGE
04/17/00   JOHNSTON                       911 OPERATOR REPORTED
                                          SEVERAL TREES DOWN IN
                                          NORTHERN JOHNSTON COUNTY.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:41 PM EDTSevere Thunderstorm WarningRAHAnson34 min
Apr 17, 9:15 PM EDTSevere Thunderstorm WarningRAHRichmond30 min
Apr 17, 9:49 PM EDTSevere Thunderstorm WarningRAHMoore31 min
Apr 17, 10:08 PM EDTSevere Thunderstorm WarningRAHGranville47 min
Apr 17, 10:12 PM EDTSevere Thunderstorm WarningRAHChatham33 min
Apr 17, 10:26 PM EDTSevere Thunderstorm WarningRAHDurham34 min
Apr 17, 10:32 PM EDTSevere Thunderstorm WarningRAHLee18 min
Apr 17, 10:44 PM EDTSevere Thunderstorm WarningRAHHarnett, Wake46 min
Apr 17, 11:07 PM EDTSevere Thunderstorm WarningRAHCumberland23 min
Apr 17, 11:35 PM EDTSevere Thunderstorm WarningRAHJohnston30 min
Apr 17, 11:40 PM EDTSevere Thunderstorm WarningRAHFranklin35 min
Apr 18, 12:24 AM EDTSevere Thunderstorm WarningRAHSampson31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.